What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 11:47 PM CST, 13 minutes earlier.
Area forecast discussion, Jun 20, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1247 AM CDT Tue Jun 21 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 313 PM CDT Mon Jun 20 2022
Last day of the heatwave continues, with 19z temperatures in the 90s
for most of the area. Dew points in the mid/upper 60s to lower 70s
are creating heat indices of over 100 for most. Breezy southerly to
westerly winds gusting up to 40 mph may help though, although the
breezy is pretty toasty.
Cold front across western Dakota continues to move east through the
evening and tonight, trailed by a mid level wave (currently across
eastern WY/CO and western SD/NE). Convection is already firing
across the NE panhandle, and this area will be what to watch through
tonight for the greatest severe threat. In this area through
tonight, 0-6 km bulk shear values nearly parallel to the cold front
above 40 kts is supportive of quick upscale growth. MUCAPE at or
above 2500 J/kg provides plenty of instability near and just behind
the front. All modes of severe weather are possible. Winds to 70+
mph are possible, given soundings continuing to show inverted V
soundings, and DCAPE values over 1000 J/kg. Hail to the size of ping-
pong balls is possible with mid level lapse rates over 7.5 deg C/km.
Can't rule out a tornado, with strong 0-1 km shear. Again, the
greatest risk remains from northeastern SD to southwestern SD, just
clipping the northwestern portions of our CWA (from Huron to
Chamberlain, SD). However, this could change or shift slightly to
the east if line motion becomes more easterly than anticipated (i.e.
follows closer to the cold front motion than the mid level wave
motion). This risk would be greatest from 7PM (00z) to midnight
(05z).
Additionally, there appears to be a subtle dryline across the James
River and extending south into central NE, where winds has been a
bit more westerly and dew points are a touch lower. Will need to
watch new development in central NE, likely diurnally driven near
the dryline. If this can maintain itself, could see storms, possibly
severe, across the MO River Valley moving into southwestern MN ahead
of the main show. Expect wind gusts to 70 mph to be the main threat
with any of this development, although hail to half dollar size is
possible (less likely given the less steep mid level lapse rates and
bulk shear around 25 kts). This risk would be highest from 5PM (22z)
to 9PM (02z).
To summarize this evening/tonight's convection: greatest severe risk
remains to the north and west of our coverage area, but isolated to
possibly scattered severe storms are possible, with the greatest
risk from Huron to Chamberlain, SD. Isolated to scattered storms
possible elsewhere, with some severe risk. Folks with outdoor plans
should remain weather aware this evening through the early
overnight, with multiple ways to receive warnings.
Temperatures remain quite warm tonight, with lows in the 60s to mid
70s (coolest in the west behind the front). Slightly cooler
tomorrow, with highs in 80s to lower 90s. Behind the front on
Tuesday, northwesterly surface winds remain on the breezy side.
.LONG TERM...(Tuesday Night through Monday)
Issued at 313 PM CDT Mon Jun 20 2022
For mid week, dome of high pressure returns, with mid level flow
becoming more zonal. Warming trend through mid week, with lower
level flow beginning to shift more southerly and much warmer
temperatures build in to the west ahead of the next wave rotating
through the top of the ridge.
Chances for thunderstorms return for Thursday and Thursday night,
with another wave Friday afternoon/evening. With models disagreeing
on timing and strength of the waves, difficult to say if/when/where
any severe weather threat would be. That said, this period may be
one to watch for possibly stronger storms as heat and humidity build
in, and may coincide with increased forcing.
Slightly cooler, but near seasonal temperatures return for next
weekend and into early next week. Although again varying on the
strength and timing, deterministic guidance shows a more robust
mid/upper trough moving through next weekend through early next
week. Expect continued shower/storm chances, but too much
uncertainty in timing given model differences to stray from the
blend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1244 AM CDT Tue Jun 21 2022
VFR conditions are expected for the TAF period. A cold front is
currently pushing through the region, bringing showers and storms
with it. Should see showers and storms continue through the first
few hours of the TAF period, mainly along and east of I-29. This
includes KFSD and KSUX.
Aside from rain chances, low level wind shear will begin the period
at KSUX due to the low level jet but should drop off after the cold
front pushes through by 08Z. West/northwest flow takes over behind
the front, with gusts increasing into the 20-30 knot range for the
afternoon hours today. Should see gusts drop off around sunset as
mixing ceases and an inversion strengthens.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...Meyers
Hazardous weather outlook, Jun 20, 3:57 AM CST, 20 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Mon Jun 20 2022
IAZ001-012-020-031-NEZ013-014-SDZ038>040-050-052>071-211000-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
457 AM CDT Mon Jun 20 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Today will be the final day of the multi-day heatwave as temperatures
soar into the 90s to near 100 degrees along with increased humidity
and breezy winds. Heat indices could rise as high as 105 degrees
today. Please follow the necessary safety precautions to avoid heat
related illnesses.
Showers and thunderstorms are expected this afternoon and evening.
Some of these storms may be strong to severe with damaging wind
gusts to 70 mph as well as large hail up to ping pong ball size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe weather may be possible Thursday evening but confidence is
low as of now.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 4pm and midnight today.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
211000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
457 AM CDT Mon Jun 20 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Today will be the final day of the multi-day heatwave as temperatures
soar into the 90s to near 100 degrees along with increased humidity
and breezy winds. Heat indices could rise as high as 105 degrees
today. Please follow the necessary safety precautions to avoid heat
related illnesses.
Showers and thunderstorms are possible this evening and night but
the chance for severe weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe weather may be possible Thursday evening but confidence is
low as of now.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 4 pm and midnight today.
In the hours before
Local storm report, Jun 20, 8:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST 1 SE TAUNTON 44.59N 96.05W
06/20/2022 M68 MPH LYON MN MESONET
REPORT FROM MNDOT RWIS SITE.
&&Local storm report, Jun 20, 8:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST 2 NNW HURON 44.38N 98.23W
06/20/2022 M65 MPH BEADLE SD OFFICIAL NWS OBS
&&Local storm report, Jun 20, 8:28 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST 1 NNW COTTONWOOD 44.62N 95.68W
06/20/2022 M73 MPH LYON MN MESONET
FROM PERSONAL WEATHER STATION NEAR
COTTONWOOD.
&&
DUXLocal storm report, Jun 20, 8:30 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND GST 1 SE TAUNTON 44.59N 96.05W
06/20/2022 M68 MPH LYON MN MESONET
68 MPH WIND CONTINUED UNTIL 906 PM AT MNDOT
RWIS LOCATION.
&&
PSLocal storm report, Jun 20, 8:37 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL YALE 44.43N 97.99W
06/20/2022 E1.00 INCH BEADLE SD TRAINED SPOTTER
A FEW SHINGLES ALSO REMOVED FROM GARAGE.
&&
JCLocal storm report, Jun 20, 8:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TORNADO 4 NNW IROQUOIS 44.43N 97.87W
06/20/2022 BEADLE SD FIRE DEPT/RESCUE
RELAYED REPORT THROUGH EMERGENCY MANAGER.
&&
JC